MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL OG CMPLX XTRASOFT COIL 3.5X9; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL OG CMPLX XTRASOFT COIL 3.5X9; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number 640CX3509
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturers ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.The name, phone and email address of the initial reporter are not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as other in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.A photo of the complaint coil was included in the complaint file.The photo underwent review by the product analysis lab.[photo analysis]: based on the photo included in the complaint file, it can be observed that the embolic coil component of the 3.5mm x 9cm orbit galaxy complex xtrasoft coil has a malformation in its shape.It cannot be determined if the embolic coil has some damage / anomaly that may have contributed to the noted malformation.The reported issue documented in the complaint that the 3.5mm x 9cm orbit galaxy complex xtrasoft coil made a helical shape during the procedure was confirmed based on the malformation observed in the photo included in the complaint file.The cause remains unknown as further investigation will be performed when the device is returned for analysis.A review of manufacturing documentation associated with this lot (30436667) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure targeting an approximately 4mm normal, saccular aneurysm on the internal carotid artery (ica), when the 3.5mm x 9cm orbit galaxy complex xtrasoft coil (640cx3509 / 30436667) was being deployed into the target aneurysm via the excelsior¿ sl-10¿ microcatheter (stryker), the coil made a helical shape even though this coil is not supposed to form this shape.After this issue was detected during the procedure monitoring step, the physician retracted the coil and removed it from the patient.Another orbit galaxy coil was used as a replacement.The procedure was successfully completed.There was no report of any patient adverse event or complication.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 06 july 2021.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization procedure targeting an approximately 4mm normal, saccular aneurysm on the internal carotid artery (ica), when the 3.5mm x 9cm orbit galaxy complex xtrasoft coil (640cx3509 / 30436667) was being deployed into the target aneurysm via the excelsior® sl-10® microcatheter (stryker), the coil made a helical shape even though this coil is not supposed to form this shape.After this issue was detected during the procedure monitoring step, the physician retracted the coil and removed it from the patient.Another orbit galaxy coil was used as a replacement.The procedure was successfully completed.There was no report of any patient adverse event or complication.A photo of the complaint coil was included in the complaint file.The photo underwent review by the product analysis lab.[photo analysis]: based on the photo included in the complaint file, it can be observed that the embolic coil component of the 3.5mm x 9cm orbit galaxy complex xtrasoft coil has a malformation in its shape.It cannot be determined if the embolic coil has some damage / anomaly that may have contributed to the noted malformation.The reported issue documented in the complaint that the 3.5mm x 9cm orbit galaxy complex xtrasoft coil is out of shape during the procedure was confirmed based on the malformation observed in the photo included in the complaint file.The complaint device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 3.5mm x 9cm orbit galaxy complex xtrasoft coil was received contained in a pouch.Visual inspection was performed.The returned device was observed in good condition.There were no appearance of damages nor anomalies observed during the visual inspection.Microscopic inspection was performed.Under magnification, the embolic coil is observed slightly kinked.There was no other damage nor anomaly observed during the microscopic inspection.The slightly kinked condition observed during the microscopic inspection is likely the malformation in the coil shape as observed in the photo of the complaint device.Under recommendation of the research and development (r&d) team, the length of the embolic coil was measured to verify if the coil size belongs to what was specified in the label as a complex coil.The coil measured to be 9 cm; this confirmed the coil size is correct.The nearest and largest helical coil in the complex xtrasoft family is 8cm.A manufacturing investigation was initiated.The finding is documented below.A physical analysis of the coil shape was performed under a microscope.The following characteristics were observed: 1.The coil does not maintain a helical shape from the distal end all the way to the solder junction at the headpiece.2.The coil does not have a well-defined center 3.The coil has loops larger than other loops.4.The loops are not tightly packed.The characteristics observed in the returned complaint device provided a clear indication that the coil was not helical in shape.A device history record (dhr) review for lot 30436667 was performed.It was confirmed that the coil shape inspected was a complex shape for 100% in-process inspection, proximal bead process for 100% in-process inspection, annealing and final inspection for 100% process inspection and operations audit as sampling inspection.These inspections were performed by different operators based on defined acceptance criteria.A review of manufacturing documentation associated with this lot (30436667) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.As part of cerenovus quality process all devices are manufactured, inspected, and released to approved specifications.Based on the analysis findings, the manufacturing team concluded that the issue reported in the complaint is not caused by manufacturing process and manufacturing area.There are controls along the manufacturing process pertaining to the inspection of the coil shape and coil length according to catalog specifications.The likely cause of the reported issue in the complaint is manipulation of the device during the procedure as evidence in the slight kinked condition of the embolic coil.The manufacturing team confirmed that the 3.5mm x 9cm orbit galaxy complex xtrasoft coil is classified as complex shape (non-helical) in accordance with characteristics of proper coil length in accordance with the product specification.The reported issue could not be confirmed even though the coil lost its original shape.During manufacturing investigation, it was confirmed that the coil belongs to the complex coil family.Patient anatomy and procedural factors may have been contributing causes for the coil to take on a helical appearance, however, the manufacturing analysis confirmed that the complaint coil belongs to the complex form coil family.The instruction for use (ifu) does contain the following precautions: the detachable coils are delicate and must be handled carefully.Prior to use and when possible during the procedure, inspect the system for bends or kinks.Do not use a coil system showing signs of damage.Ensure proper detachable coil selection according to vascular territory and measurements taken from a baseline angiogram.Coil kinking is a known potential issue associated with the use of the device.The instruction for use provides proper handling instructions for the device to prevent issues such as kink from occurring.The kinked condition observed on the embolic coil of the returned device was not originally reported with the complaint.The exact cause of the observed slightly kinked condition could not be conclusively determined; however, it may have been the result of inadvertent force that may have been applied during the procedural device handling.Based on the review of the manufacturing documentation, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 3.5mm x 9cm orbit galaxy complex xtrasoft coil left the manufacturing facility with the in the observed slightly kinked condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
OG CMPLX XTRASOFT COIL 3.5X9
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key11992786
Report Number3008114965-2021-00238
Device Sequence Number19637011
Product Code KRD
UDI-Device Identifier10886704030690
UDI-Public10886704030690
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model Number640CX3509
Device Catalogue Number640CX3509
Device Lot Number30436667
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2021
Supplement Date Received by Manufacturer07/06/2021
08/04/2021
Initial Report FDA Received Date06/14/2021
Supplement Report FDA Received Date07/06/2021
08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXCELSIOR® SL-10® MICROCATHETER (STRYKER)